Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 137, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 2, 2024, 3:36 PM CDT for Adams County, Illinois. It was in force for 39 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2024, 3:36 PM CDT (20:36 UTC)
- Expired
- May 2, 2024, 4:15 PM CDT
- In force
- 39 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Adams County, IL
The radar
The St Louis radar (KLSX), 141 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 3:43 PM CDT | HAIL 1 | 3 Nw Marblehead, IL | Report from mPING: Quarter (1.00 in.). |
| May 2, 3:44 PM CDT | TSTM WND DMG | 1 S Quincy, IL | Medium sized limbs snapped in a tree. Time estimated from radar. |
| May 2, 3:46 PM CDT | HAIL 1 | 3 Ne Marblehead, IL | Report from mPING: Quarter (1.00 in.). |
| May 2, 3:46 PM CDT | HAIL 1 | 3 S Quincy, IL | |
| May 2, 3:46 PM CDT | HAIL 1.25 | 2 Se Quincy, IL | Report from mPING: Half Dollar (1.25 in.). |
| May 2, 3:49 PM CDT | HAIL 0.25 | 4 Nne Marblehead, IL | spotter report of pea sized hail on the south side of Quincy. |
| May 2, 3:52 PM CDT | TSTM WND DMG | 2 Nw Marblehead, IL | Report from mPING: 3-inch tree limbs broken; Power poles broken. |
| May 2, 3:52 PM CDT | HAIL 1.25 | 1 S Quincy, IL | Picture of hailstones. largest estimated 1.25 inches. |
| May 2, 4:01 PM CDT | HAIL 1 | 2 Se Quincy, IL | Report from mPING: Quarter (1.00 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2238 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 349 m²/s²
- 0-3 km storm-relative helicity
- 428 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
978
WUUS53 KLSX 022036
SVRLSX
ILC001-022115-
/O.NEW.KLSX.SV.W.0137.240502T2036Z-240502T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
336 PM CDT Thu May 2 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southwestern Adams County in west central Illinois...
* Until 415 PM CDT.
* At 336 PM CDT, a severe thunderstorm was located near Palmyra,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Quincy, Payson, Fall Creek, and Marblehead.
This includes Interstate 172 between exits 2 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3979 9119 3976 9136 3977 9137 3979 9136
3982 9138 3984 9143 3986 9145 3988 9145
3990 9142 3993 9142 3996 9145 4002 9133
TIME...MOT...LOC 2036Z 236DEG 17KT 3984 9150
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRM1 follow-up statement
701
WWUS53 KLSX 022105
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
405 PM CDT Thu May 2 2024
ILC001-022115-
/O.EXP.KLSX.SV.W.0137.000000T0000Z-240502T2115Z/
Adams IL-
405 PM CDT Thu May 2 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ADAMS COUNTY WILL
EXPIRE AT 415 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
&&
LAT...LON 3979 9119 3976 9136 3977 9137 3979 9136
3982 9138 3984 9143 3986 9145 3988 9145
3990 9142 3993 9142 3996 9145 4002 9133
TIME...MOT...LOC 2105Z 236DEG 17KT 3991 9136
$$
MRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:41 PM CDT, 55 minutes earlier. Its key messages:
- Showers and thunderstorms will continue through the afternoon and evening. There is potential for an isolated severe thunderstorm across central through northeast Missouri and west- central Illinois between 2-8pm. Should a thunderstorm become severe, the hazards will be damaging winds up to 60 mph and quarter sized hail.
- An active weather pattern will continue through at least mid- week, with strong to severe thunderstorms possible at points between Saturday and next Wednesday.
Area forecast discussion, May 2, 2:41 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 241 PM CDT Thu May 2 2024 .KEY MESSAGES... - Showers and thunderstorms will continue through the afternoon and evening. There is potential for an isolated severe thunderstorm across central through northeast Missouri and west- central Illinois between 2-8pm. Should a thunderstorm become severe, the hazards will be damaging winds up to 60 mph and quarter sized hail. - An active weather pattern will continue through at least mid- week, with strong to severe thunderstorms possible at points between Saturday and next Wednesday. && .SHORT TERM... (Through Late Friday Night) Issued at 239 PM CDT Thu May 2 2024 Radar imagery is showing two areas of shower and thunderstorm activity, one across southwest Missouri and another ahead of a cold front extending from west-central Missouri through northeast Missouri. Current water vapor imagery and surface analysis shows the Mid-Mississippi River Valley in deep southwesterly flow. Amidst southwesterly flow is a shortwave trough that is pushing its way into southwest Missouri and is the current focus of the convection in that area. Ahead of this shortwave, from central Missouri through northeast Missouri, is a region of vorticity advection. With increased deep moisture convergence and ample mid- day heating due to a decrease in cloud cover this morning, these areas are the prime location for shower and thunderstorm development and intensification over the next few hours. It is possible that a few of these thunderstorms could become strong to severe with the primary threat being damaging winds however quarter sized hail cannot be ruled out. 18Z environmental analysis indicates SBCAPE values between 1500-2000 J/kg and deep-layer shear values maximized between 20-25 kts across the aforementioned areas. This low shear environment will help keep thunderstorms disorganized and further limit the severe chances. The most likely time for isolated severe thunderstorms will be between 2 - 8 pm. The strong to severe thunderstorm potential will diminish quickly after sunset with the loss of instability and weaker shear further to the east. These showers and thunderstorms will continue to move east-northeast through the afternoon and evening hours as the shortwave treks to the northeast and the cold front shifts east. Showers with a few rumbles of thunder are expected overnight and will diminish on Friday. Despite the passage of the cold front and northeasterly flow, high temperatures on Friday will remain near to slightly above normal for early May. MMG/Jaja && .LONG TERM... (Saturday through Next Thursday) Issued at 239 PM CDT Thu May 2 2024 Our ongoing active pattern will continue this weekend and into the middle of next week as multiple shortwaves pass through the Mid- Mississippi Valley. The first of these shortwaves will arrive Saturday afternoon into evening, bringing with it the potential for strong to severe thunderstorms. At the surface, a cold front will be approaching the region from the northwest with abundant moisture return ahead of it. Deterministic guidance is quite uniform in depicting mid-60s dewpoints across most of the CWA on Saturday, with 70-90% of ensembles corroborating this. If this comes to fruition, dewpoints on Saturday will be above the 90th percentile of climatology and jeopardizing records at KSTL/KCOU/KUIN. Despite anomalous moisture, there is uncertainty regarding the amount of instability we'll have on Saturday. Ensembles range from 500-1000 J/kg, but incoming cloud cover, warmer or cooler temperatures, and timing of the frontal passage could all sway these values higher or lower. With upper level ascent, abundant moisture and instability, and a surface trigger all present, confidence is high that we will see convection on Saturday. What's uncertain is the strength of thunderstorms that do develop. Another shortwave is forecast to pass over the region sometime Sunday into Monday as a surface low and warm front push north through the CWA. This will bring more precipitation to the area, but the potential for severe will be much lower than on Saturday. Anomalous moisture and heat will be wiped clean from the area by Saturday's cold front and deep layer shear will be unimpressive. Anything that initiates along the warm front would be elevated in nature and quite shallow according to model soundings. With guidance trending later into the evening on the arrival of the shortwave, this only dampens the potential for severe. A deep mid-level trough will swing through the Intermountain West and into the Plains early next week. This feature will be the point of focus for severe weather next week as it enhances upper level ascent and deep layer shear, and at the surface advects warmer air and more abundant moisture back into the Plains and Midwest, increasing instability. There are still too many differences among guidance (as highlighted in very different WPC clusters for next week) to discuss specifics, but this is a set-up conducive for severe weather. Just when and where that happens is unclear as of yet. Jaja && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1254 PM CDT Thu May 2 2024 Current radar imagery shows two areas of showers and thunderstorms, one extending from west central MO through north central MO and another across far southwest MO. These showers and thunderstorms will continue trekking to the north and east through the afternoon and evening. Development and intensification is expected in central and northeast Missouri over the next few hours. With the shower and thunderstorm passage, MVFR to IFR flight conditions are likely along with gusty winds upwards to 30 knots. If a thunderstorm does become strong to severe, locally higher gusts are possible. As the showers and thunderstorms continue to the east, it is expected that thunderstorm intensity will decrease around sundown. With the passage of a cold front, showers are expected linger with IFR to low MVFR stratus through the overnight and Friday morning hours, especially at the St. Louis Metropolitan terminals. Although guidance is trending with less IFR ceilings, there is confidence in IFR ceiling occurrence due to increased low level moisture. Flight conditions will gradually improve on Friday as drier air moves in. Winds will become variable with the passage of the cold front and favor northeasterly winds on Friday. MMG/Jaja && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 2, 2:43 PM CDT, 53 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 243 PM CDT Thu May 2 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-031945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 243 PM CDT Thu May 2 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Isolated strong to severe thunderstorms are possible through early this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms at times Friday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Jaja
In the hours before
Local storm report, May 2, 2:56 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
256 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Hail 2 E Thompson 39.19N 91.95W
05/02/2024 E0.70 Inch Audrain MO Amateur Radio
Relayed report of dime sized hail on Hwy 22.
&&
LSJLocal storm report, May 2, 3:03 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
303 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM Tstm Wnd Gst Monroe City 39.66N 91.73W
05/02/2024 M46 MPH Monroe MO Mesonet
Missouri mesonet site.
&&
JPGLocal storm report, May 2, 3:09 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
309 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM Hail Monroe City 39.65N 91.74W
05/02/2024 M0.50 Inch Monroe MO Public
Report from mPING: Half-inch (0.50 in.).
&&
JPGLocal storm report, May 2, 3:28 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
328 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM Hail Palmyra 39.80N 91.52W
05/02/2024 E1.75 Inch Marion MO 911 Call Center
Report of golf balls in Palmyra by NECOMM.
&&
LSJLocal storm report, May 2, 3:30 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
330 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM Hail Palmyra 39.80N 91.52W
05/02/2024 E1.00 Inch Marion MO Trained Spotter
50-60 mph estimated gusts and up to quarter
sized hail in town.
&&
LSJLocal storm report, May 2, 3:34 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
334 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM Hail Jamestown 38.77N 92.48W
05/02/2024 M0.88 Inch Moniteau MO Emergency Mngr
Nickel sized hail reported in town.
&&
LSJThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 3:51 PM CDT | Severe Thunderstorm Warning | LSX | Adams | 41 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.